Heavy Snow, Buchanan
- When
- March 1, 12:00 AM EST to March 2, 8:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
Snow showers continued from February 28th. The total storm accumulations of 3 to 10 inches, were highly elevation dependent.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Snow showers continued from February 28th. The total storm accumulations of 3 to 10 inches, were highly elevation dependent.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 28, 8:45 PM EST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON WV
845 PM EST MON FEB 28 2005
.SHORT TERM (REST OF TONIGHT)...
COLD FRONT PUSHING THROUGH THE CWA AT THIS TIME AND WAS LOCATED JUST
WEST OF PKB/CRW/BKW AT 8:30 PM. THE COLD AIR IS JUST BEHIND THE
FRONT AND ANY RAIN SHOULD CHANGE QUICKLY TO SNOW BEHIND THE FRONT.
AN UPPER DISTURBANCE WILL PASS OVERHEAD AROUND 06Z AND SHOULD SEE
SOME DECENT SNOW SHOWERS WITH THAT FEATURE...SO WILL LEAVE
CATEGORICAL POPS INHERITED FROM PREVIOUS FORECAST AS IS.
BECAME A LITTLE CONCERNED THAT WE COULD SEE ADVISORY CRITERIA SNOW
ACROSS WESTERN LOWLANDS AND NORTHEAST KENTUCKY AS THIS SHORTWAVE
ENHANCES SNOW AND DURING THE WRAP AROUND SNOWS ON TUESDAY. HAVE
ISSUED SNOW ADVISORY FOR THIS AREA THROUGH TUESDAY AFTERNOON. MADE
SOME ADJUSTMENTS TO SNOW GRIDS TO ACCOMMODATE ADVISORY AS WELL AS TO
INCREASE A TOUCH IN HIGHEST ELEVATIONS OF NORTHERN MOUNTAINS.
UPDATE OUT SHORTLY TO REMOVE EVENING RAIN WORDING.
&&
.PREVIOUS DISCUSSION...
(ISSUED 630 PM EST MON FEB 28 2005)
AVIATION...
GENERALLY IFR CEILINGS ACROSS AREA WITH EXCEPTION OF MVFR AT EKN TO
START THE PERIOD. A COLD FRONT PUSHING ACROSS THE AREA THIS EVENING
WILL CHANGE ANY REMAINING RAIN TO SNOW BY 03Z. AS COLD ADVECTION
SNOW SHOWERS ARRIVE OVERNIGHT AND CONTINUE THROUGH THE DAY
TUESDAY...THINKING GENERALLY MVFR/IFR CEILINGS WITH IFR VISIBILITIES
CONTINUING THROUGH THE REMAINDER OF TAF PERIOD.
PREVIOUS DISCUSSION...
(ISSUED 403 PM EST MON FEB 28 2005)
SHORT TERM (TONIGHT AND TUESDAY)...
WARM AXIS AHEAD OF COLD FRONT HAS COMBINED WITH SOUTHEAST FLOW TO
FINALLY BREAK UP PRECIPITATION AND RAISE TEMPERATURES...AND THE
CLASSIC WARM WEDGE AFFECT PREVAILS AGAIN AFTER ALL.
COLD FRONT SWEEPS THROUGH LATER THIS EVENING AS HEIGHTS FALL AND
COLUMN COOLS. NUMEROUS TO WIDESPREAD SNOW SHOWERS WILL FOLLOW THE
FRONT FOR A SHORT TIME. AFTER A RELATIVE LULL AS DRY SLOT MOVES
THROUGH OVERNIGHT...WRAP AROUND FLOW WITH DECENT MOISTURE RETURNS
BY DAYBREAK AND PREVAILS THROUGH THE DAY TUESDAY.
WENT CLOSE TO MAV ON TEMPERATURES BUT ABOVE ON POPS. MOST EVERYONE
SHOULD SEE MEASURABLE SNOW TONIGHT AND AGAIN TUESDAY.
(TUESDAY NIGHT THROUGH THURSDAY NIGHT)...
MODELS ARE IN VERY GOOD AGREEMENT WITH THE COLD UPPER LOW SLOWLY
PULLING AWAY FROM THE OHIO VALLEY BY TUESDAY NIGHT...ALLOWING HIGH
PRESSURE TO SLOWLY BUILD IN WEDNESDAY AND THURSDAY. BY TUESDAY
NIGHT...THE WINDS WILL TURN MORE NORTHWESTERLY...AND THE MAIN
EMPHASIS FOR SIGNIFICANT SNOW SHOWERS AND ACCUMULATIONS WILL BE IN
THE MOUNTAINS OF WEST VIRGINIA. SNOW SHOWERS WILL BE DIMINISHING
OVER THE LOWLANDS SO THAT ONLY MINOR ACCUMULATIONS CAN BE EXPECTED
TUESDAY NIGHT AND EARLY WEDNESDAY...WHEREAS IN THE NORTHERN AND
CENTRAL MOUNTAINS OF WEST VIRGINIA SEVERAL INCHES OF ADDITIONAL SNOW
CAN BE EXPECTED.
BY WEDNESDAY NIGHT AND THURSDAY...MOST OF THE LOWLANDS WILL BE DRY
AND SNOW SHOWERS WILL BE DIMINISHING IN THE MOUNTAINS. FINALLY HIGH
PRESSURE WILL CLEAR THINGS OUR FOR THURSDAY NIGHT.
TEMPERATURES WILL BE WELL BELOW NORMAL WITH TEMPERATURES REMAINING
BELOW FREEZING THROUGH WEDNESDAY IN THE PROLONGED NORTHWEST FLOW
COLD ADVECTION PATTERN. THE MAV LOOKS TO BE SHOWING ITS COLD BIAS AT
NIGHT...ESPECIALLY WITH CLOUDS AND PRECIP HANGING TOUGH.
HOWEVER...MAX TEMPS LOOK OK.
LONG TERM (FRIDAY THROUGH MONDAY)...
LITTLE CHANGES TO EXISTING EXTENDED FORECAST AS 06Z GFS LINES UP
WELL UKMET AND ECMWF AS NW FLOW PROGGED MUCH OF THE PERIOD. THIS
SPELLS BELOW NORMAL TEMPERATURES AND LOTS OF CLOUD COVER.
LONG RANGE FORECAST STARTS OUT DRY FRIDAY WITH HIGH PRESSURE
PROVIDING A BRIEF BREAK IN THE ACTIVE WX. A CLIPPER SYSTEM CROSSES
SATURDAY...HOWEVER TIMING IS STILL AN ISSUE AT THIS POINT. IF THE
SYSTEM SPEEDS UP OR SLOWS DOWN IT COULD BE ALL SNOW...BUT RIGHT NOW
PLAYING RAIN ON THE FRONT END WITH H10-H8 THICKNESS AROUND 1320DM
TRANSITIONING TO ALL SNOW SAT NIGHT.
NW FLOW CONTINUES THROUGH THE WEEKEND INTO EARLY NEXT WEEK.
POSITIVELY TILTED H5 TROF SWEEPS THROUGH SUNDAY MORNING...SO CARRIED
CHC POPS INTO DAY 6. A BRIEF BREAK SUNDAY NIGHT INTO MONDAY MORNING
BEFORE ANOTHER CLIPPER SYSTEM DIVES S IN PERSISTENT NW FLOW.
CONTINUED TREND OF MAX/MIN GRIDS A CAT BELOW MEX...AS H8 TEMPS RUN
BETWEEN -4 TO -8C BETTER PART OF THE EFP
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAVY SNOW WARNING FOR WVZ011-020-030>040-046-047 TO 4 PM
TUESDAY.
...SNOW ADVISORY FOR WVZ005>010-013>019-024>029 TO 4 PM TUESDAY.
OH...SNOW ADVISORY FOR OHZ066-067-075-076-083>087 TO 4 PM TUESDAY.
KY...SNOW ADVISORY FOR KYZ101>103-105 TO 4 PM TUESDAY.
VA...HEAVY SNOW WARNING FOR VAZ003-004 TO 4 PM TUESDAY.
&&
SHORT TERM...HCHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 152 PM EST MON FEB 28 2005 KYZ101>103-105-OHZ083>087-WVZ005>008-013-014-010951- BOYD KY-CABELL WV-CARTER KY-GALLIA OH-GREENUP KY-JACKSON WV- JACKSON OH-LAWRENCE OH-LAWRENCE KY-LINCOLN WV-MASON WV-MEIGS OH- PUTNAM WV-VINTON OH-WAYNE WV- 152 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO... NORTHEASTERN KENTUCKY...AND EXTREME WESTERN WEST VIRGINIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. OHZ066-067-075-076-WVZ009-010-015>019-024>029-010951- ATHENS OH-BOONE WV-BRAXTON WV-CALHOUN WV-CLAY WV-GILMER WV- KANAWHA WV-LOGAN WV-MINGO WV-MORGAN OH-PERRY OH-PLEASANTS WV- RITCHIE WV-ROANE WV-WASHINGTON OH-WIRT WV-WOOD WV- 152 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN OHIO...NORTHWESTERN WEST VIRGINIA...AND LOWLANDS COUNTIES ADJACENT TO THE MOUNTAINS. .DAY ONE... A SNOW ADVISORY IS IN EFFECT TONIGHT FOR AN ADDITIONAL 1 TO 2 INCHES. .DAYS TWO THROUGH SEVEN... THE SNOW ADVISORY CONTINUES UNTIL 4 PM TUESDAY FOR ANOTHER 1 TO 2 INCHES OF DAYTIME ACCUMULATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. VAZ003-004-WVZ011-020-030>034-039-040-010951- BARBOUR WV-BUCHANAN VA-DICKENSON VA-DODDRIDGE WV-HARRISON WV- LEWIS WV-MCDOWELL WV-TAYLOR WV-TYLER WV-UPSHUR WV-WYOMING WV- 152 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...AND NORTH CENTRAL WEST VIRGINIA. .DAY ONE... A HEAVY SNOW WARNING REMAINS IN EFFECT TONIGHT. RAIN AND WET SNOW SWITCHES TO ALL SNOW TONIGHT WITH 1 TO 2 INCHES OF NIGHTTIME ACCUMULATION. THE WARNING IS PREDICATED ON THE 4 TO 6 INCHES THAT ALREADY HAS FALLEN IN SOUTHERN WEST VIRGINIA AND SOUTHWESTERN VIRGINIA. .DAYS TWO THROUGH SEVEN... THE HEAVY SNOW WARNING EXPIRES AT 4 PM TUESDAY. SNOW SHOWERS ARE FORECAST TOMORROW WITH AN ADDITIONAL 1 TO 2 INCHES OF DAYTIME ACCUMULATIONS. HIGHER AMOUNTS ARE POSSIBLE IN NORTH CENTRAL WEST VIRGINIA. TOTAL SNOW ACCUMULATIONS BETWEEN 6 TO 10 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. WVZ035>038-046-047-010951- FAYETTE WV-NICHOLAS WV-POCAHONTAS WV-RALEIGH WV-RANDOLPH WV- WEBSTER WV- 152 PM EST MON FEB 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF WEST VIRGINIA. .DAY ONE... A HEAVY SNOW WARNING IS IN EFFECT FOR DAYTIME SNOW ACCUMULATIONS UPWARDS OF 8 INCHES ON THE RIDGES. .DAYS TWO THROUGH SEVEN... THE HEAVY SNOW WARNING EXPIRES AT 4 PM TUESDAY WITH ANOTHER 4 TO 6 INCHES OF DAYTIME ACCUMULATION EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY.
The national radar mosaic for the moment the first event began.
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442137, 5442138.